Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Pocatello, ID

May 7, 2021Bear Lake County, Idaho

NWS Pocatello, ID issued this special weather statement at May 7, 2021, 6:23 PM MDT for Bear Lake County, Idaho. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2021, 6:23 PM MDT (00:23 UTC)
Expired
May 7, 2021, 7:45 PM MDT
In force
82 min
Issued by
NWS Pocatello, ID

County Bear Lake County, ID

The radar

The Salt Lake City radar (KMTX), 134 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2021-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2021-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
3081 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

886 
WWUS85 KPIH 080023
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
623 PM MDT Fri May 7 2021
 
IDZ060-061-080145-
Bear Lake Valley ID-Bear River Range ID-
623 PM MDT Fri May 7 2021

...Rough chop possible on Bear Lake...

At 622 PM MDT, Doppler radar was tracking a strong thunderstorm near
Saint Charles moving northeast at 25 mph.

Winds in excess of 30 mph will be possible with this storm through 
8 pm.

Locations impacted include...
Bear Lake Idaho Portion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Bear Lake, Move to safe shelter now! Do not be caught 
on or near the water. Gusty winds and choppy waves are likely.

&&

LAT...LON 4201 11143 4219 11142 4226 11105 4201 11105
TIME...MOT...LOC 0022Z 244DEG 22KT 4206 11142 

$$

Valle

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at May 7, 1:49 PM MDT, 4 hours 34 minutes earlier.

Area forecast discussion, May 7, 1:49 PM MDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
149 PM MDT Fri May 7 2021

.SHORT TERM...Tonight through Sunday night. Frontal boundary
marching east into and through East Idaho this afternoon. Radar
imagery shows long thin band of showers associated with the front.
Ahead of the front, gusty winds have already developed in region
of ample sunshine and increasing instability. Winds have slowly
increased to above Wind Advisory thresholds, and are expected to
remain elevated behind the front. Thus have already expanded Wind
headlines across the Snake Plain. As the line of showers works
into the region of better instability, generally oriented in a
Malta to Soda Springs line, and including the Bear Lake area,
expect a few cells to produce stronger wind gusts that could
approach severe limits. Have included Gusty Wind enhanced wording
for thunderstorms for the afternoon and evening. Moving into
tonight, frontal boundary shifts east of the forecast area, but
leaves tightened surface gradient behind. Numerical guidance
indicating winds remain elevated overnight, and could remain near
or just above Advisory thresholds. Saturday turns much cooler
behind the front, and with lingering light precipitation along
eastern highlands for the day. Snow levels bring light snow to
higher elevations, but valleys do appear to warm up enough to keep
rain in the forecast. Breezy winds continue through at least mid-
day until gradient begins to relax late in the day. Upper low
remains centered over western Montana, so expect cloudy skies and
possibly an occasional sprinkle for the rest of the area.
Temperatures Saturday night could be quite cool, and will likely
support some combination of Frost and/or Freeze headlines. Will
hold off for now to see how guidance trends over the next 12-24
hours. By Sunday, center of upper low begins to migrate southwest
toward Idaho. Shortwave feature rotating around the low looks to
be enough to produce weak shower activity across the region during
the day Sunday, and continuing Sunday night. There could be some
improvement in temperatures, but likely not enough to preclude
snow at lower elevations. Amounts are expected to remain light.
DMH

.LONG TERM...Monday through Friday.
As upper level trof pushes east expect widespread showers and
isolated thunderstorms on Monday.  Temperatures will remain well
below normal with mountain highs in the 40s and 50s with low
elevations in the 50s to around 60.  Showers and thunderstorms
Tuesday will be mainly limited to the eastern highlands as drier air
begins to move into Idaho.  Much warmer and drier flow will set in
as flow aloft turns from northerly and northwesterly to westerly
Wednesday.  AFter near normal high temperatures Tuesday in the 50s
and 60s, highs will be in the 60s and 70 Wednesday.  Flow turning
southwesterly by Thursday will allow some moisture to return with
isolated mountain showers and thunderstorms on Friday.  High
temperatures Thursday and Friday will remain very mile and 5 to 10
degrees above normal.
GK

&&

.AVIATION...
Winds will be very strong across all sites this afternoon and
tonight with 15 to 30 knot sustained and 25 to 40 knot gusts.
Strongest at PIH and IDA where sustained 25 to 30 possible.  Will
continue all day Saturday before dying down Saturday night with much
weaker winds Sunday.  Expect 15 to 20 knots sustained with gusts 25
to 30 at DIJ.  Showers and thunderstorms possible with second
frontal passage today and have vicinity thunderstorms and showers at
all sites this afternoon and evening.  Gusts will get much higher
than TAF gusts near any thunderstorms.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM MDT this evening for IDZ052>054.

&&

In the hours before

Special weather statement, May 7, 6:23 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
623 PM MDT Fri May 7 2021

IDZ060-061-080145-
Bear Lake Valley ID-Bear River Range ID-
623 PM MDT Fri May 7 2021

...Rough chop possible on Bear Lake...

At 622 PM MDT, Doppler radar was tracking a strong thunderstorm near
Saint Charles moving northeast at 25 mph.

Winds in excess of 30 mph will be possible with this storm through
8 pm.

Locations impacted include...
Bear Lake Idaho Portion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Bear Lake, Move to safe shelter now! Do not be caught
on or near the water. Gusty winds and choppy waves are likely.

&&

LAT...LON 4201 11143 4219 11142 4226 11105 4201 11105
TIME...MOT...LOC 0022Z 244DEG 22KT 4206 11142

Valle

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:26 AM MDTFreeze WatchPIHBannock, Bingham, Blaine, Bonneville, Butte, Cassia and 6 more10 hr
May 8, 3:26 AM MDTWind AdvisoryPIHBannock, Bingham, Blaine, Cassia, Minidoka, Power10 hr
May 8, 1:34 PM MDTFrost AdvisoryPIHBannock, Bingham, Blaine, Cassia, Minidoka, Power19 hr
May 8, 1:34 PM MDTFreeze WarningPIHBannock, Bingham, Blaine, Bonneville, Butte, Fremont and 5 more19 hr

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.